Exact Answer: 1 To 2 Weeks
Since the cases of depression being an all-time high due to several reasons, antidepressants are prescribed to keep the depression and other related problems under control. Antidepressants have many ingredients that balance the chemical imbalance in the brain.
While sometimes proving to be a relief, antidepressants can also have side effects. To get rid of the side effects, people often want to stop using it. Once a person stops taking antidepressants it will take some time to go back to feeling normal.
How Long After Stopping Antidepressants Before I Feel Normal Again?
Medication once ingested can bring about many changes in the body. The same applies to antidepressants. When antidepressants are taken regularly, the body gets used to them.
When a person decides or when they are advised by the doctor to stop taking antidepressants, they enter the withdrawal stage. Now that body is not getting the chemicals from antidepressants, there are few changes in the body. These changes are called withdrawal symptoms or discontinuation symptoms.
These symptoms, however, do not last more than a few weeks. In a couple of weeks, the person can start feeling normal again. The exact time a person might take from coming off antidepressants varies from one person to another. Some people may find mild symptoms only for a couple of days. While some people may see more symptoms for more than a week.
The time for which the withdrawal symptoms can be noticed can depend majorly on the antidepressants that a person used to take. One of the factors that increase or decrease the time as to how soon a person will feel normal again will depend on the half-life of the taken anti-depressant.
Different antidepressants have a different chemical composition that leads to different half-life. Antidepressants that have a shorter half-life will tend to have more withdrawal symptoms as compared with the anti-depressants having a longer half-life.
|Antidepressants||The intensity of withdrawal symptoms (More/ Less)|
Why So Long After Stopping Antidepressants That I Feel Normal Again?
Antidepressants, like any medicine when ingested in the body, leaves behind traces. The chemical that is present in antidepressants cures depression and anxiety. It is known to keep working till the time it is present in the body. Along with treating depression, consuming more antidepressants can cause side effects too.
When a person wants to stop antidepressants to get rid of the side effects, they have to face withdrawal symptoms that happen due to the lack of antidepressants in the body. The withdrawal symptoms can last anywhere from a few days to even four weeks.
There are many reasons behind the long time for withdrawal symptoms to suppress, and the person feeling normal again. A few of the reasons are as follows:
- The primary reason is the half-life of the taken antidepressants. The half-life of an antidepressant means the time taken by the plasma concentration to reduce by half. It takes about 5.5 half-lives of any drug to get out of the body. Since a person feels normal only after the traces of the antidepressants are not in the body anymore, the shorter the half-life, the faster it will get flushed out of the body.
- Another important aspect that determines the time after which a person will start feeling normal again is the period for which they were taking the antidepressants. When a person has been taking antidepressants for a long time, it takes even longer for the traces of antidepressants to leave the body. Hence it will take longer for the person to feel normal.
- It will also depend on the metabolism level of a person. Some people may find that it may take even four weeks for the side effects to reduce.
Once a person goes off antidepressants, there are chances that the person can have a relapse. But often people can confuse between the symptoms for withdrawal and the symptoms for relapse.
Withdrawal symptoms will appear shortly after discontinuing the medication, and relapse can start if the mood-related problems like depression and anxiety start after several weeks after the discontinuation of the antidepressants.
It is necessary to consult the doctor before getting off from antidepressants. It is also ideal to slowly stop taking the medication.